Wildfire, Okanogan Highlands
- When
- July 9, 2:15 PM PST to July 16, 5:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Cayuse Fire, centered 12 miles northeast of Tonasket, had an unknown cause and burned 1,778 acres. One resident lost about 25 vehicles that was parked around his home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Cayuse Fire, centered 12 miles northeast of Tonasket, had an unknown cause and burned 1,778 acres. One resident lost about 25 vehicles that was parked around his home. Eight homes on East Cayuse Mountain Road were evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 9, 1:24 PM PST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
224 PM PDT WED JUL 9 2008
.SYNOPSIS...A DRY WEATHER PATTERN WILL CONTINUE THROUGH THE
WEEKEND OVER THE PACIFIC NORTHWEST. A COLD FRONT WILL MOVE
THROUGH WASHINGTON AND NORTHERN IDAHO LATE TONIGHT BRINGING
COOLER TEMPERATURES TO THE REGION TOMORROW. GUSTY WINDS WILL
ALSO FOLLOW THE PASSAGE OF THE FRONT TOMORROW AFTERNOON.
&&
.DISCUSSION...
THE MAIN FORECAST CONCERN TONIGHT AND TOMORROW WILL BE THE
POTENTIAL FOR LOCALLY WINDY CONDITIONS TOMORROW AFTERNOON. WINDS
AND LOW RELATIVE HUMIDITY LEVELS WILL BRING A HEIGHTENED FIRE
DANGER. NAILING DOWN THE MOST LIKELY AREAS TO EXPERIENCE RED FLAG
CONDITIONS IS THE BIGGEST CHALLENGE.
TONIGHT...WEATHER SENSORS AT EPHRATA...MOSES LAKE AND DOUGLAS ARE
FLIRTING WITH WIND AND LOW RH CRITERIA AS OF 20Z. EVEN THOUGH
SUSTAINED WINDS OF 15KTS WILL BE RELATIVELY LOCALIZED LATE THIS
AFTERNOON AND EARLY THIS EVENING...WE WILL BE ISSUING A RED FLAG
WARNING FOR THE WESTERN PORTION OF FIRE WEATHER ZONE 673...WHICH
INCLUDES THE WESTERN UPPER BASIN. THE TIGHT PRESSURE AND THERMAL
GRADIENT ACROSS THE CASCADES THIS AFTERNOON POINTS TO GUSTY WINDS
THROUGH THE EVENING HOURS AS THE MARINE AIR SPILLS THROUGH THE
CASCADE PASSES THIS EVENING. /GKOCH
TOMORROW...THE POTENTIAL FOR RED FLAG CONDITIONS WILL BE MORE
PROLIFIC TOMORROW BEHIND A VIGOROUS DRY COLD FRONT. MODEL CROSS
SECTIONS FROM THE GFS FORECAST THE POTENTIAL FOR WINDY CONDITIONS
ALONG THE EAST SLOPES OF THE CASCADES. THE MODEL SHOWS A
PRONOUNCED DRYING COINCIDENT WITH A DEEP LAYER OF SUBSIDENCE. A
MID LEVEL INVERSION JUST ABOVE THE ELEVATION OF THE CASCADE CREST
SUGGESTS THE POTENTIAL FOR EFFICIENT DOWNWARD MOMENTUM TRANSFER
TOMORROW AFTERNOON. LOCALIZED GUSTS OF 35 TO 40 MPH WILL BE
POSSIBLE OVER PORTIONS OF THE WATERVILLE PLATEAU AND AROUND THE
WENATCHEE AREA WITH THIS MOUNTAIN WAVE ACTIVITY. ANOTHER WINDY
SPOT WILL LIKELY BE THE OKANOGAN VALLEY. MODEST COLD AIR ADVECTION
FROM THE NORTH COUPLED WITH STEEP LOW LEVEL LAPSE RATES WILL
CONTRIBUTE TO GUSTS OF 30 TO 35 MPH CHANNELING THROUGH THE
OKANOGAN VALLEY. RED FLAG WARNINGS WILL BE ISSUED FOR THE
WENATCHEE/LAKE CHELAN AREA...THE OKANOGAN VALLEY...THE WATERVILLE
PLATEAU...AND THE COLUMBIA BASIN. IN ADDITION TO THE HEIGHTENED
FIRE THREAT...AREAS OF BLOWING DUST WILL BE POSSIBLE WHERE FIELDS
HAVE RECENTLY BEEN WORKED OVER. /GKOCH
SATURDAY...WINDS WILL BE LESS SIGNIFICANT ON SATURDAY. THE SURFACE
PRESSURE GRADIENT WILL RELAX ACROSS EASTERN WASHINGTON. A MORE TYPICAL
DRAINAGE WIND IS LIKELY SATURDAY EVENING IN THE WENATCHEE AREA AND
ALONG THE EAST SLOPES OF THE CASCADES. /GKOCH
SATURDAY NIGHT THROUGH WEDNESDAY...MODELS IN GOOD AGREEMENT OF THE
RIDGE SHIFTING EAST SATURDAY NIGHT AND OPENING UP THE PAC NW TO
BROAD SOUTHWESTERLY FLOW. GFS STILL HOLDING ON TO THE IDEA OF A
WAVE AND ASSOCIATED COLD FRONT MOVING ACROSS EASTERN WA AND NORTH
ID SUNDAY. THE BULK OF THE ENERGY REMAINS TO THE NORTH AND THE
ATMOSPHERE REMAINS VERY DRY. TOOK OUT THE MENTION OF SHOWERS AND
JUST KEPT THUNDER IN FOR THE MOUNTAINS OF NORTH IDAHO...BUT THINK
EVEN THAT IS A STRETCH AS THE ATMOSPHERE IS SO DRY AND NOT THAT
UNSTABLE. BUMPED UP WINDS A BIT FOR SUNDAY TO THE 10-15 MPH RANGE. DID
NOT MAKE MANY CHANGES TO THE FORECAST...KEPT THE THUNDER TREAT IN
FOR NORTH IDAHO AND NOW IT LOOKS LIKE ANOTHER TROUGH WILL MOVE ACROSS
IN THE WED/THUR TIME FRAME. TEMPERATURES WILL START OUT SUNDAY AT
OR SLIGHTLY ABOVE AVERAGE AND THEN LOWER TO AT OR A FEW DEGREES
BELOW AVERAGE FOR THIS TIME OF THE YEAR. /NISBET
&&
.AVIATION...
A DRY COLD FRONT WILL PUSH THROUGH THE INLAND NORTHWEST BETWEEN 09Z
AND 15Z. LOCALLY WINDY CONDITIONS ARE EXPECTED IN THE ELLENSBURG AND
WENATCHEE AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING AHEAD OF
THE COLD FRONT...AND AGAIN BY MID MORNING THURSDAY. GUSTS TO 30 MPH
ARE POSSIBLE. LOCALIZED VISIBILITY RESTRICTIONS MAY BE ENCOUNTERED
10-20 MILES NORTH OF WENATCHEE NEAR A WILDFIRE BURNING EAST OF THE
COLUMBIA RIVER. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 60 80 49 80 53 87 / 0 0 0 0 0 0
COEUR DALENE 59 79 47 78 50 86 / 0 10 0 0 0 0
PULLMAN 54 79 42 78 45 85 / 0 0 0 0 0 0
LEWISTON 64 88 54 86 55 94 / 0 0 0 0 0 0
COLVILLE 55 80 42 84 48 90 / 0 10 0 0 0 0
SANDPOINT 53 75 44 77 44 85 / 0 10 10 0 10 10
KELLOGG 58 75 47 76 49 84 / 0 10 10 0 10 10
MOSES LAKE 63 87 51 85 55 92 / 0 0 0 0 0 0
WENATCHEE 64 85 55 85 59 91 / 0 0 0 0 0 0
OMAK 56 84 48 86 53 92 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING FROM 12 PM TO 8 PM PDT THURSDAY FOR EAST SLOPES
NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR MOSES LAKE
AREA...UPPER COLUMBIA BASIN...WATERVILLE PLATEAU.
RED FLAG WARNING FROM 12 PM TO 8 PM PDT THURSDAY FOR LOWER
GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST
BLUE MOUNTAINS...UPPER COLUMBIA BASIN...WASHINGTON
PALOUSE...WATERVILLE PLATEAU.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 511 AM PDT WED JUL 9 2008 IDZ001>004-026-027-WAZ031>038-041>044-101215- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 511 AM PDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127329.